Hail, Kiowa
- When
- July 5, 12:06 AM CST
- Where
- Kiowa County, Snyder
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.660, -98.950
With a stationary boundary in the area, storms began to form across southwest Oklahoma and western north Texas in the hours just after midnight on the 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
With a stationary boundary in the area, storms began to form across southwest Oklahoma and western north Texas in the hours just after midnight on the 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 4, 10:56 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1156 PM CDT Tue Jul 4 2017 .DISCUSSION... The July 5-6, 2017 06 UTC TAF discussion follows: && .AVIATION... Scattered thunderstorms are currently developing across southwest Oklahoma. These thunderstorms are expected to continue for the next few hours as they slowly shift east-southeastward. Greatest confidence of prevailing impacts will be from KHBR to KLAW with lower probabilities at KCSM and KSPS (where TEMPOs were included). Opted not to mention TSRA at KOKC/KOUN due to low probabilities. Gusty, variable winds, small hail, and reduced visibility will be possible within any thunderstorms. Outside of thunderstorms, light east to southeast winds are expected to continue through the TAF period. Mahale && .PREV DISCUSSION... /issued 637 PM CDT Tue Jul 4 2017/ DISCUSSION... The July 5-6, 2017 00 UTC TAF discussion follows: AVIATION... Scattered thunderstorms are expected to develop across north Texas and adjacent parts of southern Oklahoma late this evening/overnight. Highest confidence of showers/storms is south of a line from KCSM/KHBR to KLAW. Opted not to include TSRA at KOKC/KOUN, where the probability is lower. Gusty, variable winds and reduced visibility will be possible within any thunderstorms. Otherwise, light and somewhat variable winds will continue; however, the predominant directions will be from the northeast, east or southeast through period. Mahale PREV DISCUSSION... /issued 304 PM CDT Tue Jul 4 2017/ DISCUSSION... High-based showers are moving southeast through central Oklahoma. Much of this is virga, but there is some light rain reaching the ground at times. The main weather for tonight though is likely beginning to develop in the northwest Texas panhandle and northeast New Mexico. There has been a consistent signal today in the HRRR and other models of storms developing here, becoming a complex and moving southeast through the southwestern portion of the forecast area. The unclear thing about these storms is how far north storms will be in the area. Additional showers and storms are progged to develop along an east-west line across southern Oklahoma and north Texas, although different CAM runs have placed this development at various latitudes. Regardless, the highest POPs tonight will be in the southern part of the area, and generally later this evening. The upper trough from Illinois into southwest Missouri or northeast Oklahoma finally wanders farther east tomorrow and leaves the area in northwest/northerly upper-level flow between this exiting trough and the building ridge in the west. We maintain some low POPs for the next couple of days before the ridge builds in a little stronger. In the longer term, one big difference in the models is the degree of the warming trend toward early next week. GFS low-level temperatures increase the heat significantly more than the ECMWF early next week, mainly in the west. Brought high temperatures a little higher than the model blend given the building ridge and the fact that it is July. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 69 88 69 91 / 40 30 10 0 Hobart OK 70 90 70 92 / 60 30 10 0 Wichita Falls TX 73 90 71 93 / 60 40 20 10 Gage OK 66 90 68 94 / 20 20 0 0 Ponca City OK 65 87 68 91 / 20 10 10 0 Durant OK 73 88 70 90 / 60 60 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/17/10
Hazardous Weather Outlook National Weather Service Norman OK 1148 AM CDT Tue Jul 4 2017 OKZ004>048-050>052-TXZ083>090-051700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1148 AM CDT Tue Jul 4 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a Marginal Risk of severe thunderstorms this evening and overnight across southern Oklahoma and western north Texas, generally south of a line from Erick to Lawton to Pauls Valley to Coalgate. Wind gusts of 60 mph, hail up to the size of quarters, and torrential rainfall will be the primary threats. .Heavy rainfall... Heavy rainfall may lead to areas of flooding this evening and overnight across southern Oklahoma and western north Texas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There will be at least a slight chance of thunderstorms each day across parts of Oklahoma and north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 711 PM CDT TUE JUL 4 2017 TXZ087-050030- Knox TX- 711 PM CDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Knox County Until 730 PM CDT... AT 709 PM CDT, a strong thunderstorm was located near Weinert, moving north at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Munday, Goree and Rhineland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3340 9976 3361 9974 3358 9947 3340 9947 TIME...MOT...LOC 0009Z 193DEG 16KT 3338 9965 WR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
950 PM CDT TUE JUL 4 2017
TXZ083-084-050315-
Foard TX-Hardeman TX-
950 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Foard and
southwestern Hardeman Counties Until 1015 PM CDT...
AT 947 PM CDT, a strong thunderstorm was located 9 miles southeast of
Swearingen, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Quanah, Crowell, Copper Breaks State Park and Lazare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.
&&
LAT...LON 3423 10005 3424 10004 3424 10001 3423 10000
3430 10000 3431 9999 3430 9970 3395 9969
3395 10004 3401 10005
TIME...MOT...LOC 0247Z 260DEG 21KT 3407 10001
WRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1135 PM CDT TUE JUL 4 2017 OKZ034>036-038-050500- Kiowa OK-Greer OK-Comanche OK-Jackson OK- 1135 PM CDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...east central Greer...western Comanche and northeastern Jackson Counties Until midnight CDT... AT 1134 PM CDT, strong thunderstorms were along a line extending from 4 miles northwest of Warren to near Fort Sill. These storms were nearly stationary. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Lawton, Cache, Snyder, Blair, Mountain Park, Medicine Park, Indiahoma, Roosevelt, Tom Steed Reservoir, Warren, Fort Sill, Lake Lawtonka, Wichita Mountains Wildlife Refuge, Altus-Lugert Lake, Mount Scott, Doris Campground and The Visitor Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3496 9931 3472 9843 3450 9840 3477 9940 TIME...MOT...LOC 0434Z 340DEG 0KT 3483 9927 3465 9854 MAHALE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1202 AM CDT WED JUL 5 2017 OKZ034>036-038-050545- Kiowa OK-Greer OK-Comanche OK-Jackson OK- 1202 AM CDT WED JUL 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR central Kiowa...southeastern Greer...western Comanche and northeastern Jackson Counties Until 1245 AM CDT... AT 1201 AM CDT, strong thunderstorms were along a line extending from 5 miles east of Mangum to near Lawton, moving southeast at 5 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Lawton, Mangum, Cache, Granite, Snyder, Blair, Mountain Park, Medicine Park, Indiahoma, Roosevelt, Cooperton, Meers, Tom Steed Reservoir, Lake Lawtonka, Fort Sill, Warren, Brinkman, Hester, Wichita Mountains Wildlife Refuge and Altus-Lugert Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3477 9950 3449 9831 3477 9833 3502 9953 TIME...MOT...LOC 0501Z 323DEG 5KT 3488 9941 3463 9842 MAHALE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1217 AM CDT WED JUL 5 2017
OKZ027-038-039-050545-
Grady OK-Stephens OK-Comanche OK-
1217 AM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...northwestern
Stephens and northeastern Comanche Counties Until 1245 AM CDT...
AT 1214 AM CDT, a strong thunderstorm was located over eastern Fort
Sill, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Lawton, Duncan, Marlow, eastern Fort Sill and Central High.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3448 9814 3451 9814 3451 9821 3459 9843
3476 9836 3470 9793 3444 9803
TIME...MOT...LOC 0514Z 288DEG 22KT 3466 9831
MAHALESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1242 AM CDT WED JUL 5 2017 OKZ034>038-044-050615- Kiowa OK-Tillman OK-Cotton OK-Greer OK-Comanche OK-Jackson OK- 1242 AM CDT WED JUL 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...northern Tillman...northwestern Cotton...southeastern Greer...western Comanche and northeastern Jackson Counties Until 115 AM CDT... AT 1241 AM CDT, strong thunderstorms were along a line extending from 5 miles southeast of Cache to 4 miles northwest of Blair, moving southeast at 35 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... Locations impacted include... Western Lawton, Altus, Mangum, Cache, Snyder, Blair, Chattanooga, Mountain Park, Indiahoma, Roosevelt, Manitou, Martha, Faxon, Headrick, Friendship, Cooperton, Altus Air Force Base, Tom Steed Reservoir, Warren and Humphreys. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3434 9842 3458 9943 3494 9952 3483 9860 TIME...MOT...LOC 0541Z 310DEG 32KT 3460 9854 3483 9940 MAHALE
The national radar mosaic for the moment the first event began.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715914, 715916, 715918, 715919, 715921.